Higher incidence of falls linked with psychiatric drugs.
Researchers have discovered that older adults who were taking medications for conditions including depression, anxiety, and insomnia were more than twice as likely to report three or more falls in the preceding year than adults of similar age who weren't taking these medications. The study results, which were published online January 23 in the journal Maturitas, underline the importance of close attention to possible side effects of medications, especially in the first few weeks of beginning a new medication. A higher rate of multiple falls occurred among patients taking antidepressants, antipsychotics, and benzodiazepines, including the anti-anxiety drug alprazolam and the insomnia drug temazepam. The study findings do not prove that these medications cause falls, merely that there is an association between the two; however, some possible side effects of these drugs, including a drop in blood pressure and changes in thinking and attention, may increase fall risk.
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||NEWS BRIEFS|
|Date:||Apr 1, 2013|
|Previous Article:||Surgery increases other health risks for some with kidney cancer.|
|Next Article:||Heart disease linked with higher incidence of cognitive problems.|